Volume 21, issue 6 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Thurston norm via Fox calculus

Stefan Friedl, Kevin Schreve and Stephan Tillmann

Geometry & Topology 21 (2017) 3759–3784
Bibliography
1 I Agol, Criteria for virtual fibering, J. Topol. 1 (2008) 269 MR2399130
2 I Agol, The virtual Haken conjecture, Doc. Math. 18 (2013) 1045 MR3104553
3 M Aschenbrenner, S Friedl, H Wilton, 3–manifold groups, Eur. Math. Soc. (2015) MR3444187
4 R Bieri, W D Neumann, R Strebel, A geometric invariant of discrete groups, Invent. Math. 90 (1987) 451 MR914846
5 M Boileau, R Weidmann, The structure of 3–manifolds with two-generated fundamental group, Topology 44 (2005) 283 MR2114709
6 M Boileau, H Zieschang, Heegaard genus of closed orientable Seifert 3–manifolds, Invent. Math. 76 (1984) 455 MR746538
7 S V Buyalo, P V Svetlov, Topological and geometric properties of graph manifolds, Algebra i Analiz 16 (2004) 3 MR2068341
8 T D Cochran, Noncommutative knot theory, Algebr. Geom. Topol. 4 (2004) 347 MR2077670
9 T D Cochran, K E Orr, P Teichner, Knot concordance, Whitney towers and L2–signatures, Ann. of Math. 157 (2003) 433 MR1973052
10 D Cooper, S Tillmann, The Thurston norm via normal surfaces, Pacific J. Math. 239 (2009) 1 MR2449008
11 J Dodziuk, P Linnell, V Mathai, T Schick, S Yates, Approximating L2–invariants and the Atiyah conjecture, Comm. Pure Appl. Math. 56 (2003) 839 MR1990479
12 N M Dunfield, Alexander and Thurston norms of fibered 3–manifolds, Pacific J. Math. 200 (2001) 43 MR1863406
13 N M Dunfield, D Ramakrishnan, Increasing the number of fibered faces of arithmetic hyperbolic 3–manifolds, Amer. J. Math. 132 (2010) 53 MR2597506
14 N M Dunfield, D P Thurston, A random tunnel number one 3–manifold does not fiber over the circle, Geom. Topol. 10 (2006) 2431 MR2284062
15 N M Dunfield, W P Thurston, Finite covers of random 3–manifolds, Invent. Math. 166 (2006) 457 MR2257389
16 D B A Epstein, Finite presentations of groups and 3–manifolds, Quart. J. Math. Oxford Ser. 12 (1961) 205 MR0144321
17 R H Fox, Free differential calculus, I : Derivation in the free group ring, Ann. of Math. 57 (1953) 547 MR0053938
18 S Friedl, Reidemeister torsion, the Thurston norm and Harvey’s invariants, Pacific J. Math. 230 (2007) 271 MR2309160
19 S Friedl, T Kim, The Thurston norm, fibered manifolds and twisted Alexander polynomials, Topology 45 (2006) 929 MR2263219
20 S Friedl, T Kim, Twisted Alexander norms give lower bounds on the Thurston norm, Trans. Amer. Math. Soc. 360 (2008) 4597 MR2403698
21 S Friedl, T Kim, T Kitayama, Poincaré duality and degrees of twisted Alexander polynomials, Indiana Univ. Math. J. 61 (2012) 147 MR3029395
22 S Friedl, T Kitayama, The virtual fibering theorem for 3–manifolds, Enseign. Math. 60 (2014) 79 MR3262436
23 S Friedl, M Nagel, Twisted Reidemeister torsion and the Thurston norm : graph manifolds and finite representations, Illinois J. Math. 59 (2015) 691 MR3554229
24 S Friedl, S Tillmann, Two-generator one-relator groups and marked polytopes, preprint (2015) arXiv:1501.03489
25 S Friedl, S Vidussi, A survey of twisted Alexander polynomials, from: "The mathematics of knots: theory and application" (editors M Banagl, D Vogel), Contrib. Math. Comput. Sci. 1, Springer (2011) 45 MR2777847
26 S Friedl, S Vidussi, The Thurston norm and twisted Alexander polynomials, J. Reine Angew. Math. 707 (2015) 87 MR3403454
27 S L Harvey, Higher-order polynomial invariants of 3–manifolds giving lower bounds for the Thurston norm, Topology 44 (2005) 895 MR2153977
28 S Harvey, S Friedl, Non-commutative multivariable Reidemester torsion and the Thurston norm, Algebr. Geom. Topol. 7 (2007) 755 MR2308963
29 J Hempel, Residual finiteness for 3–manifolds, from: "Combinatorial group theory and topology" (editors S M Gersten, J R Stallings), Ann. of Math. Stud. 111, Princeton Univ. Press (1987) 379 MR895623
30 J A Hillman, D S Silver, S G Williams, On reciprocality of twisted Alexander invariants, Algebr. Geom. Topol. 10 (2010) 1017 MR2629774
31 J Johnson, Bridge number and the curve complex, preprint (2006) arXiv:math/0603102v2
32 T Kitano, Twisted Alexander polynomial and Reidemeister torsion, Pacific J. Math. 174 (1996) 431 MR1405595
33 P H Kropholler, P A Linnell, J A Moody, Applications of a new K–theoretic theorem to soluble group rings, Proc. Amer. Math. Soc. 104 (1988) 675 MR964842
34 T Li, Rank and genus of 3–manifolds, J. Amer. Math. Soc. 26 (2013) 777 MR3037787
35 P Linnell, T Schick, Finite group extensions and the Atiyah conjecture, J. Amer. Math. Soc. 20 (2007) 1003 MR2328714
36 Y Liu, Virtual cubulation of nonpositively curved graph manifolds, J. Topol. 6 (2013) 793 MR3145140
37 J Milnor, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966) 358 MR0196736
38 K Morimoto, On composite tunnel number one links, Topology Appl. 59 (1994) 59 MR1293117
39 K Morimoto, M Sakuma, On unknotting tunnels for knots, Math. Ann. 289 (1991) 143 MR1087243
40 F H Norwood, Every two-generator knot is prime, Proc. Amer. Math. Soc. 86 (1982) 143 MR663884
41 D S Passman, The algebraic structure of group rings, Wiley (1977) MR470211
42 P Przytycki, D Wise, Mixed 3–manifolds are virtually special, preprint (2012) arXiv:1205.6742
43 P Przytycki, D T Wise, Graph manifolds with boundary are virtually special, J. Topol. 7 (2014) 419 MR3217626
44 L Ribes, P Zalesskii, Profinite groups, 40, Springer (2010) MR2599132
45 J Rosenberg, Algebraic K–theory and its applications, 147, Springer (1994) MR1282290
46 K Schreve, The strong Atiyah conjecture for virtually cocompact special groups, Math. Ann. 359 (2014) 629 MR3231009
47 J P Serre, Galois cohomology, Springer (1997) MR1466966
48 J C Sikorav, Novikov homology and three-manifolds, Oberwolfach Reports 4 (2007) 2334
49 W P Thurston, A norm for the homology of 3–manifolds, Mem. Amer. Math. Soc. 339, Amer. Math. Soc. (1986) 99 MR823443
50 D Tischler, On fibering certain foliated manifolds over S1, Topology 9 (1970) 153 MR0256413
51 J L Tollefson, N Wang, Taut normal surfaces, Topology 35 (1996) 55 MR1367275
52 V Turaev, Introduction to combinatorial torsions, Birkhäuser (2001) MR1809561
53 V Turaev, A homological estimate for the Thurston norm, preprint (2002) arXiv:math/0207267
54 M Wada, Twisted Alexander polynomial for finitely presentable groups, Topology 33 (1994) 241 MR1273784
55 F Waldhausen, Some problems on 3–manifolds, from: "Algebraic and geometric topology" (editor R J Milgram), Proc. Sympos. Pure Math. 32, Amer. Math. Soc. (1978) 313 MR520549
56 D T Wise, Research announcement: the structure of groups with a quasiconvex hierarchy, Electron. Res. Announc. Math. Sci. 16 (2009) 44 MR2558631
57 D T Wise, From riches to raags : 3–manifolds, right-angled Artin groups, and cubical geometry, 117, Amer. Math. Soc. (2012) MR2986461
58 D Wise, The structure of groups with a quasi-convex hierarchy, preprint (2012)